[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Problems with Humalog

John Oberriter wrote about his experience with Humalog:

>*   Started using full strengh humalog within 2 months of its
>introduction.  Trouble free for 13 months using my stomach area and
>changing infusion points every 3 to 5 days. At  that point bg went to
>the 2,3 and 400 range.  After 4 days of changing canulas, tubing,
>batteries and even the pump (one site change was within 4 hours of the
>previous change ) I returned to Velosulin with  immediate impovement.
>During  these 4 days, injections using a pen/humalog in the leg worked

Very similar to my experience. I started on Humalog in September '97, used
it for about 18 months, then switched back to Velosulin for the same
reasons you cite. My sites deteriorated, BGs skyrocketed, nothing seemed to
work like it used to.

>* Did try 50/50 (humalog/velosulin) with very little avantage.

The mixture didn't do anything for me either. I tried different
combinations to no avail.

>* November '98 went back to full strength humalog.  After three months
>of successful use, (changing sites every 2 to 3 days) again, started BG
>2 to 300 range for no apparent reason.  After 11/2 days switched back to

I returned to full strength Humalog last week. I'm trying to ignore the
fact that you had problems recur after three short months - I'm hoping for
the best. I'm being very aggressive about site rotations, never going
longer than 72 hours with "Teflon" sets (Tenders, Silhouettes, Comforts)
and no more than 48 hours with metal needles (I use the Rapids or
Classics). I'm trying to use every possible location for infusion sites. I
wonder if I can get an infusion set in that "thinning spot" on the back of
my head (my wife mistakenly refers to it as a "balding spot")  <vbg>

My doc and I postulated that I had an allergy or hyper sensitivity to
Humalog and it became our working theory - nothing else was making sense. I
experienced a rash immediately after boluses (documented at least twice),
rapid heartbeat (frequently), waking in the night feeling hypo (sweaty,
rapid pulse, very "nervous" feeling) yet tested very high. I've been Type 1
for about 42 years, so probably am not rebounding from nocturnal hypos.

I stopped using Humalog, and the symptoms disappeared - or did they? I
realized there was no practical way for me to isolate all the variables to
effectively troubleshoot what was going on. Among the things I considered
were: food allergies, sleep cycle disturbances caused by other factors,
other endocrine problems (I was diagnosed hypothyroid at the same time I
stopped the Humalog and I'm still wondering about adrenal issues), stress /
depression, environmental factors. The list can get real long <g> Sooo,
since I don't own a laboratory, have no formal training in medicine /
science and I'm stubborn as hell, I went back to Humalog. If it works,
great. If it doesn't work and it turns out I still have real problems with
it, I'll try to take real careful notes and pass them along. It might make
a good chapter in someone else's book <g>

I keep thinking of Humalog like a sports car or real fast pair of skis
(only analogies I can come up with - sorry). These fast, high performance
things are great, lots of fun, but you can get off course *real* quick.
It's sometimes a struggle to figure out how you ended up "out in the weeds"
when things were going along so well <vbg>

End of ramble :-)

Bob Burnett

mailto:email @ redacted

- ----------------------------------------------------------
Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org